Journal Logo

CLINICAL QUERIES

Why hold the metformin?

King, Joan E. RN,C, ACNP, ANP, PhD

  • Free

My patient, 72, takes metformin (Glucophage) and glimepiride (Amaryl) to control his Type 2 diabetes. He was scheduled for an arteriogram of an abdominal aortic aneurysm, but it was canceled because he'd taken his morning dose of metformin. Why would this scuttle the test?—K.D., S.C.

Joan E. King, RN,C, ACNP, ANP, PhD, replies: Patients with diabetes who receive an I.V. iodinated contrast medium may experience acute renal failure. Because metformin is excreted by the kidneys, it may accumulate if renal problems develop. This could lead to potentially fatal lactic acidosis.

Because of his age and diabetes, your patient probably has renal insufficiency already. His abdominal aortic aneurysm also may impair renal function, increasing his vulnerability.

To reduce the risk of nephrotoxicity, the health care provider could use low- or iso-osmolar contrast media. Or she could order an alternative imaging study that doesn't require I.V. iodinated contrast media, such as magnetic resonance angiography.

If a study using I.V. iodinated contrast media can't be avoided, take steps to reduce your patient's risk of complications. Make sure he's well hydrated. Have him drink an additional 500 ml of fluid or, starting 4 hours before the procedure, hydrate him with an I.V. infusion of 0.45% or 0.9% sodium chloride solution at a rate of at least 100 ml/hour. Continue this infusion for 24 hours after the procedure, unless contraindicated. Hold his metformin on the day of the procedure, or as ordered; a more conservative approach is to stop the metformin 24 to 48 hours before the procedure.

Metformin improves insulin sensitivity, decreases the intestinal absorption of glucose, and decreases the liver's ability to form new glucose, so it plays an important role in glucose control in a patient with Type 2 diabetes. If the patient stops his metformin before the test, make sure he monitors his serum glucose closely. Teach him to call his health care provider for an adjustment in his other oral hypoglycemic medication if the serum glucose rises.

Don't restart the patient's metformin dosage until he can drink enough fluids to maintain hydration and his renal function has returned to normal.

Joan E. King is program director for the acute care nurse practitioner program at Vanderbilt University School of Nursing in Nashville, Tenn., and coordinator of Clinical Queries.

SELECTED REFERENCES

Maddox, T.: “Adverse Reactions to Contrast Media: Recognition, Prevention, and Treatment,” American Family Physician. 66(7):1229–1234, October 1, 2002.
Metchick, L., et al.: “Inpatient Management of Diabetes Mellitus,” American Journal of Medicine. 113(4):317–323, September 2002.
© 2004 Lippincott Williams & Wilkins, Inc.